After Alyssa Meyer came out of treatment for breast cancer, she was grateful to be in remission, but the hormone-balancing pill she was prescribed had an unpleasant side effect: significant weight gain.
In trying to deal with the issue, she amped up her focus on exercise and diet, eventually finding a Paleo-style eating plan was the most helpful. But it took a great deal of tweaking to combat the medication’s effects.
“After restricting my diet even more to exclude red meat, I was able to eat without weight gain and bloating,” she says. “This finally allowed me to maintain a healthy weight while on the medicine.”
Meyer is far from alone when it comes to navigating weight-related side effects with a prescription.
“Unfortunately, all drugs have side effects, and weight gain is common to many drugs,” says Dr. Charlie Seltzer, who specializes in internal medicine, obesity and exercise physiology. He notes there are several heavily prescribed and some over-the-counter medications that could become a factor for weight gain:
Many people who take these medications complain of weight gain, and Dr. Seltzer notes that the mechanism isn’t completely understood, since use of the meds doesn’t always lead to increased appetite.
This antihistamine is popular for allergy relief and as a sleep aid. But histamine is crucial for regulating food intake and breaking down fat, Dr. Seltzer says, so suppressing it could lead to overeating and higher fat storage in the body.
- Beta blockers
Used for heart conditions, these medications may contribute to a change in metabolism, according to Dr. Seltzer. Also, by slowing the heart’s rhythm — a good thing if that’s what is needed to better someone’s heart health — it can decrease exercise capacity and cause fatigue. Dr. Seltzer says that might reduce someone’s activity levels, potentially leading to more weight gain.
Since weight loss is often a goal for diabetics, it seems like a cruel twist of fate that the main medication for the disease would contribute to weight gain, Dr. Seltzer notes. But when insulin and other drugs to lower blood sugar are used, the sugar that’s removed from the bloodstream is often stored as fat.
Prescribed for asthma, allergic reactions, arthritis and some autoimmune conditions, this medication has been known to increase water retention and significantly ramp up appetite, Dr. Seltzer says. To make matters worse, he adds, the elevated corticosteroid levels created by the meds can lead excess calories to be stored as belly fat.
Other types of medications can also have weight-gain effects, including those used for hormone regulation, epilepsy, antipsychotic issues and mood stabilization.
If you suspect it’s your medication that’s causing a problem with weight gain, the best strategy is to talk with your doctor, since there may be an alternate medication for your condition that wouldn’t have the same effect. The worst tactic would be to simply stop taking the meds as a way to end the weight-gain issue.
Weight gain isn’t a trivial issue, considering how much it can impact your life, especially if the amount is significant. That’s why physicians take potential weight gain into consideration when prescribing a medication, according to Dr. Samuel Malloy, medical director for online pharmacy service Dr. Felix.
“Reducing your calorie intake and getting more exercise can help you counteract weight gain side effects,” he says. “However, you should ensure that you remain healthy. Every person has a threshold after which they feel the need to see a doctor. If your weight gain is starting to have a negative impact, speak with your doctor about changing medication.”
That talk is important since weight gain itself can cause problems. Obesity has more health risks than smoking, alcohol use and poverty combined, Dr. Malloy says. Sometimes, simply changing the dosage of your medication can solve the weight issue. Most of all, see the shift as an effort toward finding what’s right for you and your health.
“Finding the right medication is a lot about balancing the risks and benefits, as well as trying out a few different options to see what works best for you,” says Dr. Malloy.